Shares

I apologize for posting on the same topic as Scott did yesterday. We probably should communicate better. But I do think I provide some nuance to this discussion that’s worth checking out.

The “Benadryl challenge” makes the news

In July, Cook Children’s in Fort Worth issued a warning to parents about a dangerous new social media “challenge” that resulted in three children being hospitalized in May after overdosing on Benadryl. The so-called “Benadryl challenge” involved a small number of TikTok users posting videos that glorified and encouraged the ingestion of the popular over the counter antihistamine, generically known as diphenhydramine, in order to hallucinate. Thankfully the three teenagers survived and won’t have any long term repercussions.

After the Cook Children’s press release, TikTok took the videos down and banned the hashtag, and I was unable to find any for myself. According to a nurse practitioner involved in the care of all three children, and an investigation by a local news outlet at the time, many of the videos provided specific instructions on how much diphenhydramine to take in order to achieve the desired effect. Some even recommended combining the Benadryl with an energy drink. This is a common practice among teens and young adults when drinking alcohol because caffeine reduces sedation and delays passing out. Unfortunately, this increases the risk of a deadly overdose.

Diphenhydramine danger!

Diphenhydramine is a dangerous drug when taken in inappropriate amounts. It’s not particularly great even when taken as directed, and the risk really does outweigh any potential benefit. It’s commonly used as an allergy medicine for things like hives and hay fever, and it’s also a common ingredient in cough and cold medications. One of the most common reasons that older children and adults take it is for chronic insomnia. In fact, many thousands of people are currently psychologically dependent on sedating antihistamines like diphenhydramine to render themselves unconscious at night.

The thing is, it doesn’t work for coughs and colds. It doesn’t treat chronic insomnia either. Sedation from diphenhydramine doesn’t cause sleep really, as normal sleep architecture is wrecked by these drugs. It’s more akin to passing out from alcohol. And given that we now have safer and more effective 2nd generation antihistamines to treat allergic symptoms that are also over the counter, and there are better approaches to chronic insomnia, diphenhydramine should probably be removed from store shelves and only available by prescription and in hospitals.

Because of the nearly ubiquitous presence of diphenhydramine in home medicine cabinets and first aid kits, it is one of the more common drugs involved in accidental ingestions by young children and also in intentional overdoses. I’ve personally admitted many adolescent patients to the hospital after suicide attempts involving diphenhydramine, often as a coingestant along with acetaminophen. A few of these patients have required intensive care for mechanical ventilation and/or management of life threatening cardiac arrhythmias.

The specific type of poisoning caused by diphenhydramine is known as anticholinergic toxicity. Along with a number of other drugs, and quite a few plants such as deadly nightshade, diphenhydramine blocks the binding of the neurotransmitter acetylcholine to muscarinic acetylcholine receptors. These receptors play a key role in the function of the central nervous system, heart, smooth muscle in the lungs and intestines, salivary and sweat glands, and pupils. The resulting toxidrome is quite striking and can easily be committed to memory by even non-gunner medical students using the following (in)famous memory aid:

  1. Red as a beet – Blood vessels in the skin dilate, increasing blood flow and causing flushing, in order to remove excess body heat because the sweat glands aren’t working.
  2. Dry as a bone – The sweat glands aren’t working.
  3. Hot as a hare – Poorly functioning sweat glands result in an elevated body temperature.
  4. Blind as a bat – Dilated pupils and difficulty adjusting between near and distant objects (accommodation) results in blurry vision.
  5. Mad as a hatter – Anxiety, agitation, trouble speaking, confusion, disorientation, hallucinations, delirium, and psychosis can occur. Hallucinations often involve size distortions (Alice in Wonderland-like). Seizures and coma can occur.
  6. Full as a flask – Urinary retention.

In addition to the above, anticholinergic toxicity can cause dangerous cardiac rhythm disturbances by altering the passage of sodium and potassium across cell membranes in the heart. This is difficult to treat and can result in sudden cardiac death.

The Benadryl Challenge claims its first victim…maybe

With TikTok taking the videos down and removing the hashtag back in May, that should have been the end of it. But on August 21st, a teenager in Oklahoma died after a diphenhydramine overdose allegedly inspired by TikTok videos. TikTok, for what it’s worth, is claiming that they have been monitoring for such videos and have not seen any additional concerning content trending. Still, it’s possible that they missed one or more and that this child found them.

None of the many articles discussing the teen’s death provide evidence to support that this had anything to do with the “Benadryl Challenge”, however. Neither of the physicians that took part in her care, nor any hospital representatives, have weighed in. And it appears that the link to TikTok videos is based solely on a now-removed Facebook post from the child’s aunt.

Ultimately there is just not enough public information available at this time to know what exactly happened. The investigation into the child’s death likely hasn’t even been completed, let alone reported on. Suicide is, however, the second most common cause of death in the adolescent population, and this certainly wouldn’t be the first time that a family had difficulty accepting a loved one’s suicide and desperately searched for something to blame other than mental illness.

I feel awful for this family, and I hope that they have access to resources to help them get through such a tragic event. I have a 15-year-old daughter, so this story hit me pretty hard. Anecdotally, I am seeing a significant increase in emergency department visits and admissions for adolescent mental health concerns in my hospital. I am worried that when the data finally comes in, the added stress and decreased access to mental healthcare during the pandemic will have made things much worse everywhere.

Shares

Posted by Clay Jones

Clay Jones, M.D. is a pediatrician and a regular contributor to the Science-Based Medicine blog. He primarily cares for healthy newborns and hospitalized children, and devotes his full time to educating pediatric residents and medical students. Dr. Jones first became aware of and interested in the incursion of pseudoscience into his chosen profession while completing his pediatric residency at Vanderbilt Children’s Hospital a decade ago. He has since focused his efforts on teaching the application of critical thinking and scientific skepticism to the practice of pediatric medicine. Dr. Jones has no conflicts of interest to disclose and no ties to the pharmaceutical industry. He can be found on Twitter as @SBMPediatrics and is the co-host of The Prism Podcast with fellow SBM contributor Grant Ritchey. The comments expressed by Dr. Jones are his own and do not represent the views or opinions of Newton-Wellesley Hospital or its administration.